Thick toenails often signify the presence of the toenail fungus onychomycosis. The warm and dark environment in shoes and socks attracts fungus, and when your toenail weakens, that fungus can creep into your toenail beds. In addition to changing the colour of the toenail from pale pink to green, yellow or brown, the fungus may cause the nail to thicken or flake. Getting rid of the fungus which causes toenail thickening may take some time, but many find that it is well worth the effort.
Practice proper foot hygiene. This means wearing clean socks every day, rotating shoes between wearings and drying toes after showers and baths.
Apply a topical polish anti-fungal treatment. Treatment may take up to eight weeks before noticeable differences appear.
Contact a podiatrist. Your podiatrist may prescribe one of several medications, including Sporanox or Nizoral, or other topical medications such as Lamisil or Diflucan. Your doctor might also suggest an oral anti-fungus medication. Unfortunately, many oral or strong treatments may cause hepatotoxicity (liver damage), so exercise caution and follow your doctor's instructions.
Always read the warning labels on over-the-counter and prescription drugs. Many drugs may have adverse side effects which can lead to injury or even death.
Tips and warnings
- Always read the warning labels on over-the-counter and prescription drugs. Many drugs may have adverse side effects which can lead to injury or even death.